We demonstrate that the retransmission policy used in networks can lead to a situation in which a system has many pseudostable states. Only one of these states corresponds to high performance of the system; others are undesirable because of their poor performance. The effect can arise even for a Poisson arrival but becomes more probable for highly bursty traffic. We apply methods of the theory of branching processes for investigation of this phenomenon.

Branching processes, Pseudostationarity, Queueing system
Theory of Probability and its Applications
Department of Systems and Computer Engineering

Grishechkin, S. (S.), Devetsikiotis, M. (M.), Lambadaris, I, & Hobbs, C. (C.). (2003). Multistability in queues with retransmission and its relationship with large deviations in branching processes. Theory of Probability and its Applications, 47(1), 139–150. doi:10.1137/S0040585X97979585